By DR KENNETH D KEMP
BEFORE the internet became mainstream, my father owned a set of medical encyclopedias. Back in the 1980s, tediously flipping through every page was how many people researched and self-diagnosed their health issues and in part determined if a visit to the doctor was warranted. As a child, filled with boundless curiosity, those texts beckoned to my soul, similar to a banshee howling at a fisherman caught in a sudden tumultuous storm, turning from master of the ocean to cowering child figure, frightened for his life.
I once used those medical encyclopedias to help determine why my dog wanted to sleep and not play. After palpating his stomach and checking for a fever, I surmised that he was suffering from a life-threatening case of acute liver failure. A mosquito bite was similarly misdiagnosed as hives and a precursor to imminent anaphylactic shock. At age 10 or 11, for three hours, I once mistook gas for stomach cancer. Happily, each diagnosis ended up being woefully incorrect. That day, I learned the importance of reading, understanding and digesting information correctly. I was determined that when I became older, I’d be skilled enough to diagnose medical ailments accurately. Even with my determination as a youngster to diagnose correctly and my early interest in medicine, the fact is I was untrained and got it wrong time after time when, if I had followed my own advice, the outcome could have been disastrous.
Today, that set of medical encyclopedias has been replaced by Google and WebMD and millions of untrained persons aren’t only self-diagnosing, but also self-treating their conditions. It is a frightening phenomenon.
But the devil is in the details and without expert guidance, many patients are causing more harm than good. Case in point, my patient hereafter referred to as Julie suffered with intense abdominal cramps secondary to her menstruation cycle. At times, the intestinal spasms were so severe that she felt like she was being stabbed in her stomach with a sword, over and over again. Her organs burned and her skin felt tight as if she was being squeezed and twisted all at once. Desperate for relief, she opted to take an amino acid supplement (L-Glutamine) on the advice of a stranger on the world wide web, without consulting her Ob-Gyn.
In the correct dosage for her age, weight, height and sex, this supplement offers numerous benefits, but in Julie’s case, she unknowingly took it in excess on an empty stomach and immediately felt so dizzy that her head began to spin. She collapsed. Barely 30, healthy and well-educated with her entire life still ahead of her, Julie’s outcome could have been much bleaker. Fortunately, she recovered without issue. Ten minutes lapsed before she regained consciousness. Alone the entire time, the thought of how her loved ones may have felt discovering her unresponsive body made her cry. A discussion with her doctor and the right medication has since reduced her cramping to a tolerable level.
Many individuals incorrectly assume that over-the-counter vitamins and herbal supplements can’t cause harm. Perhaps thinking if a little is good, more is better, they ignore the recommended dosing guidelines when they should be adhering to them just as vigorously as if they were prescribed. Julie’s take home message to readers is that finding the right medication for whatever ails you is just half the battle. Taking it in the right amount is equally as important.
Another factor to consider is that certain medications when taken individually may work well but when taken together, even in their correct dosage, can lead to adverse effects. The herbal supplement, St. John’s Wort, for example, when paired with the cough suppressant Dextromethorphan (found in medications like Robitussin) can cause a life-threatening condition known as serotonin syndrome. Patients should also take precaution when eating grapefruit and taking Dextromethorphan or certain high blood pressure and high cholesterol medications because it can increase the risk of their side effects. Oral decongestants like Sudafed can increase blood pressure and smoking while taking birth control pills can cause blood clots, heart attack and stroke.
Taking medication on time, in addition to keeping your doctor and pharmacist abreast of everything you take, and the time you do so, will help to mitigate any potential issues. Filling your prescriptions with the same pharmacy can further facilitate this. If we got to know our pharmacist as well as we know the mechanic who services our vehicle, we could reduce the risk of self-harm through self-help. Self-serve ice cream may be fine; self-help medical management is not, and my fear is that the available information on Google or other sites and blogs is so massive and readily available that the trend to self-diagnose and treat will only increase.
Jonathan Fraser, highly respected pharmacist and co-owner of People’s Pharmacy stresses medication safety on a daily basis. He encourages patients to ask their doctor why they’re on certain medications and after a while, check in to see if it’s still required or if the dosing needs to be readjusted. He’s also seen cases where patients stop taking medications without telling their physicians because of the side effects. Doing so can be dangerous because their underlying medical problem will persist untreated and, in many cases, get worse. Mr. Fraser also expressed the importance of storing medication appropriately. Storing them in a cool, dry place is advised as opposed to a hot car or bathroom where, in The Bahamas, temperatures typically fluctuate from hot to hotter.
It’s difficult for patients to remember medication names, particularly if they’re taking several, so I often go through their list of medication, including name, dosage and instructions and type it out for them so that they can share it with all of their providers. Having the list is also useful for your health care team in an emergency should you become incapacitated and unable to speak.
In a previous report, I shared the difficult story of a patient struggling with Alzheimer’s disease. Her family members stepped in when they noticed that in her confusion, she was taking her medication incorrectly, often mistaking her morning pills for the evening ones, forgetting the time they should be taken and forgetting that she had taken them to begin with, causing her to repeatedly overdose. Caretakers should similarly be aware that elderly patients with visual challenges are also at risk for confusing their medication.
Working at a level one trauma centre in New York years ago taught me that at any given moment, we’re always one or two decisions away from a totally different life. So, making the right decision about the medication you take can literally be either life-saving or life-threatening. Today, Julie has a new-found appreciation for researching drugs and their potential side effects and speaking to pharmacists and her health care provider for further clarification if needed. Her wish, and mine, is that others heed her situation as a precautionary tale and take the necessary steps to prevent being in a similar situation.
The Devil is in the details is an idiom, dating back to the mid to late 1800s. It means that at face value, something may appear simple but the small details surrounding it, in fact, makes it rather complicated and warranting close attention. My first lesson in this was all those years ago riffling through the pages of a medical encyclopedia, now tattered and tethered to a bygone era. My greatest lessons now come from the patients who I gratefully speak to each and every day.
This is the KDK Report.
• Nicknamed ‘The Prince of Podiatry’, Dr Kenneth D Kemp is the founder and medical director of Baha-mas Foot and Ankle located in Caves Village, Western New Providence. He served as the deputy chairman for the Health Council for five years and he currently sits on the board of directors for the Princess Margaret Hospital Foundation in his role as co-vice-chairman.
Commenting has been disabled for this item.